7 Types of Medications That Make It Harder to Exercise

7 Types of Medications That Make It Harder to Exercise

(Last Updated On: November 3, 2019)

medications and exercise

Are you taking one or more medications? All medications, prescription, and non-prescription have side effects. What you might not realize is some pills you take every day can make it more difficult to work out. These medications may make your workouts feel harder and increase the risk of side effects like dehydration. Here are some of the most common classes of medications that can impact your workouts.

Blood Pressure Medications

If you’re on certain blood pressure medications, it may affect how you feel during exercise. One class of blood pressure control pills called beta-blockers slows your heart rate and makes it harder to reach your target heart rate. You may find that exercise feels harder when you’re on this class of medications and that target heart rate measurements are no longer reliable. Instead, use the RPE or Rate of Perceived Exertion Scale to estimate how hard you’re training.

Beta-blockers also make it harder for diabetics to know when their blood sugar is too low since it masks the symptoms of low blood sugar, such as an increased heart rate and anxiety. So, check your blood sugars before your workout. If you exercise for longer than 30 minutes, recheck it again to make sure it’s not dropping too low.

Another class of blood pressure and heart medications called diuretics increase the risk of dehydration during exercise. Take preventative action! Consume enough fluid before, during, and after your workouts. Some diuretics also increase the loss of electrolytes, such as sodium and potassium. This can increase the risk of muscle cramps in some people.

Since all blood pressure medications lower blood pressure, they increase the risk of feeling lightheaded if you switch positions too fast. For example, you might feel dizzy or lightheaded if you get up too quickly from an exercise mat. Be sure to warm up for at least five minutes before doing the bulk of your workout and do a full cooldown. Change positions slowly when switching exercises or when getting up off of the floor.

Cold and Allergy Medications

Doctors often recommend one of two classes of medications to treat cold or allergy symptoms. The first class, antihistamines, can cause you to feel drowsy and less motivated to work out. Some people use antihistamines to help them sleep and the effects can hang around even the next day. If you feel tired or less motivated to exercise, consider whether you’ve started a new medication, like an antihistamine. If you need an antihistamine during allergy season, ask your physician to recommend a non-sedating one.

The second class of medications, decongestants, increases heart rate and blood pressure. This can make exercise feel harder and may be risky if you have heart disease or hypertension It’s a good idea to monitor your blood pressure when taking a decongestant. Decongestants also reduce your body’s ability to sweat, so overheating can be an issue. Keep a water bottle close by and sip it throughout your workout. Both decongestants and antihistamines can cause a dry mouth, so you have more than one reason to keep a water bottle close by and sip on it often.

Mood Altering Medications

Medications that treat anxiety and depression can also affect your mood and motivation to exercise. The impact on your mood and energy level varies with the medication you’re taking. If you’re depressed, taking certain activating antidepressants may actually increase your motivation to work out. A class of medications called benzodiazepines cause people to feel less anxious but can also cause sleepiness. Not surprising since doctors sometimes prescribe benzodiazepines for sleep too. If you take a long-acting one, you may still feel tired or sleepy the next day.  Adjust your exercise schedule so that the effects have worn off before you start. These medications can also interfere with balance and coordination and increase the risk of injury.

Statins

Doctors prescribe statins for patients at high risk of cardiovascular disease who also have an elevated cholesterol level and are at high risk of cardiovascular disease. One of the side effects of this class of medications is muscle weakness. Not everyone experiences muscle weakness when they take a statin but it’s a relatively common side effect that may come and go. Doctors sometimes recommend taking the supplement coenzyme Q-10 to prevent muscle weakness, but there’s no strong evidence that it works. Some studies also suggest that statins can reduce adaptations to aerobic exercise.

Diabetes Medications

If you take a medication that lowers your blood sugar, particularly insulin, monitor your blood sugar readings before, during, and after exercise. The risk of a significant drop in blood sugar is greatest if you do a vigorous workout. Take precautions. According to Mayo Clinic, check your blood sugar level 15 to 30 minutes before a workout and every 30 minutes during an exercise session, especially if you’re doing a high-intensity sweat session.

If your blood sugar is below 100 ng/dl prior to your workout, eat a snack that contains 15 to 30 grams of carbohydrates to raise it enough to make exercise safe. Watch for symptoms of low blood sugar such as anxiety, shakiness, excessive sweating, or lightheadedness. If your blood sugar falls below 70 ng/dl, stop exercising and consume 15 grams of rapidly absorbed carbohydrates.

Non-Steroidal Anti-Inflammatory Medications (NSAID)

Lots of athletes use NSAID, including ibuprofen, to treat sports injuries. However, these medications reduce blood flow to the kidneys if you don’t drink enough fluids. In rare cases, this can lead to kidney injury. Some research also suggests that taking NSAID slows muscle recovery and may interfere with muscle gains. Plus, they’re hard on the lining of your stomach too and may raise the risk of a heart attack. Taking one on occasion probably won’t have serious consequences but avoid taking them for long periods of time. If you have to take one short-term, drink more fluids.

Some Antibiotics

Did you know certain antibiotics can increase the risk of a tendon injury? One class of antibiotics called fluoroquinolones changes the structures of tendons in a way that makes them more likely to rupture. They also increase the odds of developing tendinopathies. The symptoms can come on within hours of starting this class of antibiotics or appear months after a person discontinues the antibiotics. Always question antibiotic prescriptions and make sure you need one.

The Bottom Line

Now you have a better idea of how medications can impact exercise training. Always ask your physician about your own meds, the side effects they may have, and how they can affect your workouts.

 

References:

·        Clin Lipidol. 2017 Sep – Oct;11(5):1134-1144. doi: 10.1016/j.jacl.2017.07.003. Epub 2017 Jul 21.

·        “Effects of Statins on Exercise Performance.” Henry Low Heart Center. Hartford, Connecticut

·        Mayo Clinic. “Diabetes and exercise: When to monitor your blood sugar”

·        Drug Saf. 2013 Sep;36(9):709-21. doi: 10.1007/s40264-013-0089-8.

·        The New York Times. “For Athletes, Risks From Ibuprofen Use”

·        J Athl Train. 2014 May-Jun; 49(3): 422–427. doi: 10.4085/1062-6050-49.2.09.

 

Related Articles By Cathe:

Can Common Non-Prescription Medications Interfere with Muscle Gains?

How NSAID Affect Exercise Training

NSAID and Athletes: Why You Shouldn’t Take Them Too Often

Can Ibuprofen and Other NSAID Interfere with Muscle Growth?

Is Exercise as Good as Blood Pressure Medications for Lowering Blood Pressure?

Is Exercise as Effective as Prescription Medications?

Gaining Weight? It Could Be Your Medications

Can Supplements Interfere with Your Workout?

6 Causes of Weight Gain that Have Nothing to Do with Diet and Exercise

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.